New here, not sure what I should writ... - British Heart Fou...

British Heart Foundation

25,911 members17,078 posts

New here, not sure what I should write so please excuse the waffling

DuskysDad
DuskysDad

Just been diagnosed with high blood pressure and got my prescription today for Ramipril, feeling really nervous and unsure about the future now, anxiety is thoroughly kicking in, any words of wisdom or advice would be hugely appreciated, got to have an ECG in a couple of days and blood test in a couple of weeks, Dr said to wait for doing the blood so the medication has time to get into my system. I have a wonderful partner who is being so amazing and doing everything she can to help but I feel so guilty putting all this stress onto her

9 Replies

Hi Dusky and welcome your feelings are a natural reaction. It will take time to settle. Yes it is stressful for partners but try not to add that guilt to your stress. Talk to her say how you feel. When I had my heart attack all I kept saying to my partner was ‘you didn’t sign up to me being an old crock’! His response was ‘I’m here for you because I want to be -it’s what us partners do’. Had I not had the conversation we would have continued to go round in circles me feeling guilty and him being stressed.

As you adapt to the medication and focus on increasing your wellbeing and understanding what your body can do then your anxiety will subside. Take care Zena

Ps my partner never has disagreed with me being an old crock!

DuskysDad
DuskysDad in reply to Zena166

Thank you Zena, we had a conversation when she got home and her response was along the same lines that you had. And I am sure he meant to say it, probably just got lost among the other things he was trying to say to you.

Hi Dusky

Perhaps you should take your new diagnosis as an early warning sign and pay closer attention to other symptoms creeping up on you. I wish I had.

My high BP was noticed in routine screening by Occupational Health at work and I was prescribed Amlodipine by my GP. Subsequently, I noticed difficulty removing my wedding ring and I assumed that this was either me putting on weight or due to perspiring / warm weather. I now realise that this was fluid retention and a result of cardiomyopathy and heart failure. Had I known, perhaps I could have limited the damage.

I’d recommend that you consider whether you should make any lifestyle changes sooner rather than later and educate yourself regarding other symptoms that you need to watch out for.

The outlook for me remains good, although I could have saved myself some grief.

I hope this helps. Good luck.

DuskysDad
DuskysDad in reply to IanMK

Hello Ian, thanks for your response, I appreciate your candor, mine was only noticed because I had gone to register with a new Doctor, this was on Monday, as soon as I got home I started looking at what I needed to change, have already started cutting out as much salt as possible from my diet and increasing the fruit and veg intake, also making the walk for the dog longer too, I am going to do what I can to lose weight - something I should have done way before now I know, at least the ECG and blood test should help me know what I am dealing with, just got the anxious wait for those now. I am glad things and looking good for you, I take your words as encouraging, thank you

IanMK
IanMK in reply to DuskysDad

I'm sure you've got nothing to worry about. Try not to be anxious - I know it's difficult as this is clearly a shock to you and your partner. You don't need to wrap yourself in cotton wool, but try to avoid stress as much as possible as this is no good for your blood pressure :-)

Hidden
Hidden

Hi am sorry you are going through this. You don't mention how old you are or what your BP readings are. High BP is a good indicator that you need to make changes to your lifestyle, as others have said it's an early warning so you are lucky they caught it before say a heart attack as high BP is often symptomless. Your doc is being thorough arranging other tests for you so you are in good hands. One thing I would say with Ramipril is it often causes an irritating cough. If this happens mention it to your GP who can change your meds easily. Sorry for the ramble will sign off now. 😀

Hi DuskysDad. I’ve been on blood pressure tablets for over 40 years and for the last 3 on ramipril. 3 weeks ago I suffered a mild stroke which frightened me nearly to death! Turns out that I have developed atrial fibrillation and so now on blood thinning medications because the danger with AF is the coagulation of blood clots in the atrial that fly off around your body and block arteries in the head etc. From what I have learned the best thing to do for yourself is keep your cholesterol low, your weight low and exercise, especially cardio exercises. Ramipril are good. Since being on them blood pressure has been normal.

Hi Dusky,

I’ve had high BP for several years, but, I was in denial that I needed meds or a change of lifestyle. Then just over a year ago I got gout! The GP I saw took my BP...190/140. He very calmly explained all the risks I was potentially facing: diabetes; heart disease; stroke; liver disease etc. The way he explained these issues, calmly, without hectoring me, really hit home. I’m 64 and like you, have a dog, who I’d like to outlive! So, now, like you I’m on Ramipril. I’ve stopped drinking alcohol, binned the choccie biscuits and have lost 2st. I’d a 24 hr ECG a month or so ago and my BP averaged 140/85.

Initially, the diagnosis and possible prognosis scared the bejeezus out of me and there was a time when I really did think “will I be here tomorrow?” Easy for me to say, but try not to worry yourself too much. You’ve a wonderful partner there who is supporting you, and a dog who loves you just as much! I wish you well.

I have been on BP tablets for a few years. I was on Ramapril but they gave me an irritating cough. So now on Lorsatan. You seem to be taking responsibility now for your health by looking at your diet, cutting out salt etc. I haven't added salt to any food or cooking for 35 years. Good luck

You may also like...